Bruise easily? 5 reasons behind it.

Image: iStock. 

If you, like me, bruise like a peach, you will know how frustrating it can be when even the slightest bump into a table leaves a mark the size of an egg on your leg.

I’ve always put this down to being incredibly clumsy things always irritatingly getting in my way, but I have found some comfort in the fact that there are actually many reasons why some people bruise more easily than others. Aside from clumsiness, obviously.

Here are the many and varied different reasons why some people bruise more easily than others.

1. Your age.

If you find that you’re bruising more than you used to, it could be because of your age. As we get older, our skin loses its collagen, and becomes thinner. And we also lose some of the protective fatty layer that cushions our blood vessels from injury, which means we are more susceptible.

(Jess Rowe shares with us the advice she wishes she had known when she was younger. Post continues after video.)

2. Your gender and weight.

Interestingly, bruising easily can also be due to your frame. Dr Ilana Galgut, Associate Doctor and Cosmetic Physician from enRich Dermatology and Cosmetic Surgery Clinic explains that the thinner you are, the less fat you have to cushion your blood vessels, so the more likely you are to bruise. Women are also more likely to bruise, because, generally, a woman’s skin is thinner than a man’s.

Advertisement

“It’s very normal to bruise after injuring yourself and having a few bruises at any one time is very normal,” Dr Galgut says.
(The best anti-aging solution? Sunscreen. And lots of it. Post continues after gallery.)

 

3. Some medications.

Several medications can contribute to bruising, especially ones that thin your blood and weaken blood vessel walls or surrounding tissues.

“In both these situations, even a minor injury can damage the blood vessel wall, allowing bleeding within the tissue, resulting in a bruise. Blood thinners include Aspirin, Warfarin, Heparin, Clexane, and the newer non-Warfarin anticoagulants as well as anti-inflammatories can cause bruising,” Dr Galgut explains.

“Long term corticosteroid use, for example, Prednisolone, is often associated with skin thinning and capillary fragility with easy bruising. It is really important to realise that a few doses of most of these medications, except for the actual blood thinners, is very unlikely to cause bruising as these types of side effects tend to occur with long-term regular use,” Dr Galgut says.

Medication for binge eating disorder research.
There are several medications that can contribute to bruising. (Image via iStock.)

4. Some supplements.

A good intake of protein, fruit and vegetables as well as essential fatty acids ensures the strength and integrity of connective tissue and blood vessel walls, but too much of certain vitamins and minerals can actually cause bruising.

"Too much of anything may not be good, even too much water can cause problems. For this reason, nutritional supplements have dosage recommendations. Vitamin E, fish oil and even ingestion of large amounts of garlic and turmeric can cause bleeding and bruising. This is usually, however, associated with ingestion of excessive amounts of the supplements rather than when these products are included in a balanced diet," explains Dr Galgut.

(If you're looking for a delicious way to up your vegetable intake check out MamamiaTV's recipe for a delicious green smoothie. Post continues after video.)

5. Skin tone.

No, pale skin doesn’t mean that you’re more prone to bruising, just that they will show up more easily on those with paler skin.

If multiple bruises that occur spontaneously, without any injury, or from minor trauma, it's worth seeing your GP, who will assess you clinically.

Do you bruise easily too? 

JOIN THE CONVERSATION
FROM OUR NETWORK